Alert archive / Indiana / Beach Hazards Statements in 2019

Beach Hazards Statement 7, NWS Chicago, IL

July 10, 2019Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jul 10, 2019, 2:42 PM CDT for Lake County, Porter County, Indiana. It took effect at Jul 11, 2019, 10:00 AM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2019, 2:42 PM CDT (19:42 UTC)
In effect from
Jul 11, 2019, 10:00 AM CDT
Expired
Jul 12, 2019, 3:00 AM CDT
In force
17 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2380 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WHUS43 KLOT 101942
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
242 PM CDT Wed Jul 10 2019

INZ001-002-110345-
/O.NEW.KLOT.BH.S.0007.190711T1900Z-190712T0900Z/
Lake-Porter-
242 PM CDT Wed Jul 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from Thursday afternoon
through late Thursday night. 

* LOCATION...Lake Michigan beaches and shoreline of Lake and 
  Porter Counties in Indiana.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$
6 follow-up statements
291 
WHUS43 KLOT 110238
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
938 PM CDT Wed Jul 10 2019

INZ001-002-111045-
/O.EXT.KLOT.BH.S.0007.190711T1700Z-190712T0900Z/
Lake-Porter-
938 PM CDT Wed Jul 10 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* LOCATION...Lake Michigan beaches and shoreline of Lake and 
  Porter Counties in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

- Izzi
570 
WHUS43 KLOT 110817
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
317 AM CDT Thu Jul 11 2019

ILZ014-111630-
/O.EXB.KLOT.BH.S.0007.190711T1500Z-190711T2300Z/
Cook-
317 AM CDT Thu Jul 11 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS AFTERNOON...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from 10 AM CDT this
morning through this afternoon. 

* LOCATION...Lake Michigan beaches of Lake and Cook counties in
  Illinois.  

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

INZ001-002-111630-
/O.CON.KLOT.BH.S.0007.190711T1700Z-190712T0900Z/
Lake-Porter-
317 AM CDT Thu Jul 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON CDT TODAY
THROUGH LATE TONIGHT...

* LOCATION...Lake Michigan beaches and shoreline of Lake and 
  Porter Counties in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

KMD
741 
WHUS43 KLOT 111518
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
1018 AM CDT Thu Jul 11 2019

INZ001-002-112330-
/O.CON.KLOT.BH.S.0007.190711T1700Z-190712T0900Z/
Lake-Porter-
1018 AM CDT Thu Jul 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* LOCATION...Lake Michigan beaches and shoreline of Lake and 
  Porter Counties in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

ILZ014-112300-
/O.CON.KLOT.BH.S.0007.000000T0000Z-190711T2300Z/
Cook-
1018 AM CDT Thu Jul 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* LOCATION...Lake Michigan beaches of Lake and Cook counties in 
  Illinois. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

- Izzi
735 
WHUS43 KLOT 111921
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
221 PM CDT Thu Jul 11 2019

ILZ014-112030-
/O.CAN.KLOT.BH.S.0007.000000T0000Z-190711T2300Z/
Cook-
221 PM CDT Thu Jul 11 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Chicago has cancelled the Beach
Hazards Statement. 


$$

INZ001-002-120300-
/O.EXT.KLOT.BH.S.0007.000000T0000Z-190712T0300Z/
Lake-Porter-
221 PM CDT Thu Jul 11 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* LOCATION...Lake Michigan beaches and shoreline of Lake and 
  Porter Counties in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

- Izzi
895 
WHUS43 KLOT 120157
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
857 PM CDT Thu Jul 11 2019

INZ001-002-120800-
/O.EXT.KLOT.BH.S.0007.000000T0000Z-190712T0800Z/
Lake-Porter-
857 PM CDT Thu Jul 11 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 3 AM CDT FRIDAY...

* LOCATION...Lake Michigan beaches and shoreline of Lake and 
  Porter Counties in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

RC
937 
WHUS43 KLOT 120742
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
242 AM CDT Fri Jul 12 2019

INZ001-002-120845-
/O.EXP.KLOT.BH.S.0007.000000T0000Z-190712T0800Z/
Lake-Porter-
242 AM CDT Fri Jul 12 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 3 AM CDT EARLY THIS
MORNING...

Waves will continue to subside along the Indiana beaches early 
this morning. As a result, the Beach Hazards Statement will be 
allowed to expire on time at 3 AM CDT. 

$$

Carlaw

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 10, 2:19 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 10, 2:19 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
219 PM CDT Wed Jul 10 2019

.SHORT TERM...
1237 PM CDT

Through tonight...

Thunderstorm chances continue to be the main forecast question,
though heat indices around 100 degrees this afternoon may be
causing the bigger impacts. Regarding convective trends, most of
the latest CAMs have at best some spotty development for the rest
of the day into the evening, with the southeast portion of the
forecast area most favored. Cumulus development is very sparse
across our western half and just upstream of the area so far. This
is probably related to the nose of warm air just above 800mb being
seen in late morning AMDAR data and reflected in the latest RAP
soundings. The RAP shows this cap eroding somewhat but not
completely this afternoon, so have held onto a slight chance of
storms mainly across our southeast where the cumulus field is more
robust and the passing cold front will coincide with the best
diurnal support. Expect that anything that does manage to develop
this afternoon to wane during the evening and then dry conditions
to prevail into tomorrow morning.

With dewpoints in the 60s by morning rather than lower 70s like
this morning, low temperatures tonight behind the cold front
should also be a few degrees cooler than this morning.

Lenning

&&

.LONG TERM...
218 PM CDT

Thursday through Wednesday...

A relatively quiet period is setting up for the long term forecast
period.  The upper level pattern is transitioning to a broad low
amplitude long wave pattern with an upper high parked over the
Southern Rockies/Four Corners region and the western extent of the
Bermuda high staying east of the Florida Peninsula. Meanwhile, a
series of upper troughs will dig through the Eastern Great Lakes and
southeastern Canada.  Broad wnwly flow aloft will persist from
Thursday into early next week.  Weak shortwave energy dropping
through the wnwly flow aloft may bring a few chances for some
showers and thunderstorms, but with the main upper forcing shunted
north of the Wisconsin border, and pcpn chances will be low, and
likely be glancing the far nrn portions of the CWA.

For Thursday and through the weekend, sfc high pressure will also be
firmly established across the region, leading to warm, but less
humid conditions. By Friday night, a weak cold front from an
associated low over northern Ontario will sag southward across the
Upper Mississippi River Valley. This weak front may skirt the
northern extent of the sfc high pressure. Latest guidance still
suggests that the front will stall over or just north of the CWA
late Friday night into Saturday, supporting at least small chances
of convective activity during this time, mainly for the northern
portions of the CWA.

Through the weekend and into early next week, a weakness in the
upper level flow between the upper ridge over the swrn CONUS and the
Bermuda high east of FL may allow a potential tropical system to
sneak north into the Lower Mississippi Valley.  While there is still
considerable uncertainty as to how this system will develop and
where it may track, it will need to be watched over the next few
days to see if any moisture associated with this system can get
into, at least, the southeastern portions of the CWA by the middle
of next week.

&&

.AVIATION...
For the 18Z TAFs...

Main question is thunderstorm trends this afternoon and evening.
Latest thinking is that the focus, if anything manages to develop,
will be mainly south and east of the ORD/MDW/GYY terminals, with
GYY most favored. Have maintained a VCTS to account for the
possible development as a cold front pushes through and the
afternoon heats up, but most signs are pointing to a drier trend
than previously expected for today. Winds gradually veer with the
passage of the front and then get around to northeast by late
tomorrow morning. Also toward morning a deck of MVFR appears
likely to work into the area with the north winds.

Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 10, 11:47 AM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1147 AM CDT Wed Jul 10 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
111700-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
1147 AM CDT Wed Jul 10 2019 /1247 PM EDT Wed Jul 10 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 60 mph.
  Elevated Excessive heat Risk.

DISCUSSION...

 Storm coverage this afternoon is not expected to be widespread
 but isolated strong to severe storms could develop in the hot
 and humid airmass as a cold front moves through.

 Heat indices in the mid and upper 90s are expected during the
 afternoon, with isolated heat index readings of 100 to 103
 degrees possible south of I-80.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday...
  Limited Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday...
  Limited Excessive Heat Risk.
Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

 Thunderstorm chances will return Friday through Sunday, though
 much of the period will be dry.

 Warmer conditions will also return this weekend into next week,
 with humidity gradually increasing during this time.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this afternoon or early evening.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east at 30 to 40 mph.

LMZ740>745-111700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1147 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday through Sunday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

Lenning

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:46 PM CDTSmall Craft AdvisoryLOT24 hr

Nearby

Beach Hazards Statements in Indiana, 2019Beach Hazards Statements in Illinois, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.